Tornadoes · United States · Oklahoma · 2015

EF0 tornado, Elk City to Hammon, Oklahoma, May 9, 2015

From Elk City to Hammon, this EF0 tornado ran 2.0 miles across Roger Mills and Beckham counties on May 9, 2015, touching down at 8:24 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 9, 2015
Touchdown
8:24 PM CDT (01:24 UTC)
Lifted
8:26 PM CDT (01:26 UTC)
On the ground
2 minutes
Path length
2.0 miles (3.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Counties
Roger Mills and Beckham counties
Touchdown point
35.507, -99.406
Lift-off point
35.519, -99.375
Record number
1505091924-01

What the Weather Service recorded

As the upper low continued to slowly track east across the Great Plains, storms once again formed in north Texas and the Texas panhandle and made their way eastward across Oklahoma through the day and evening of the 9th.

Several spotters and chasers observed a tornado develop north of Elk City. Emergency management reports that the tornado developed just inside Beckham County before moving into Roger Mills County.

The tornado that developed just inside Beckham County north of Elk City moved into Roger Mills County. The tornado damaged trees and a cattle feeder.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
12:36 UTC19:00 UTCSevere Thunderstorm WatchOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 03:26 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 9, 6:52 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 9, 6:52 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
652 PM CDT SAT MAY 9 2015

.DISCUSSION...
THE 00Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
THE LARGE UPPER-LEVEL STORM SYSTEM THAT HAS BROUGHT REPEATED
CONVECTIVE OUTBREAKS TO THE SOUTHERN PLAINS IS NOW CENTERED OVER
SOUTH-CENTRAL COLORADO. THIS CREATES A LARGE AMOUNT OF UNCERTAINTY
REGARDING SURFACE FEATURES...PARTICULARLY THE DRYLINE. THE USUAL
RULE IS TO BELIEVE THE WESTERNMOST FORECAST MODEL FOR THIS
FEATURE...WHICH WOULD KEEP IT W OF ALL TAF SITES EXCEPT KGAG AND
KWWR THROUGH 00Z TOMORROW. THE MOIST...UNSTABLE...UNCAPPED
ENVIRONMENT TO THE E OF THE DRYLINE WILL BE ABLE TO GENERATE TSRA
ALMOST ANYWHERE...ANYTIME...INCLUDING OVERNIGHT AS THE LOW-LEVEL
JET REFORMS. THE TAFS...THEREFORE...ARE VERY LOW CONFIDENCE IN
TIMING/CEILINGS/TSRA...AND INCLUDE WHAT APPEARS TO BE THE MOST
LIKELY SCENARIO. IN ADDITION...THERE IS A POSSIBILITY THAT FG
COULD FORM AGAIN TONIGHT OVER PARTS OF OK...BUT LOW/MID CLOUD
COVER IS MORE LIKELY TO PREVENT IT.

CMS
&&

.PREV DISCUSSION... /ISSUED 409 PM CDT SAT MAY 9 2015/

DISCUSSION...
STRONG/SEVERE STORMS WILL CONTINUE TO BE POSSIBLE THROUGH MID
EVENING ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.
SUBSTANTIAL SEVERE...INCLUDING TORNADOES POSSIBLE. GREATEST
CONCERN WILL BE OVER WESTERN NORTH TEXAS...NEAR AND SOUTH OF
SEYMOUR AND WICHITA FALLS...OVER TOWARD SOUTH-CENTRAL OKLAHOMA.

SOMEWHAT LOW CONFIDENCE IN DRYLINE CONVECTION AFFECTING WESTERN
OKLAHOMA LATE THIS AFTERNOON AND EVENING...BUT WILL LEAVE POPS
GOING FOR THE POSSIBILITY. MOST OF THE FORCING AND STEERING FLOW
WOULD KEEP CONVECTION JUST NORTH AND WEST OF BODY OF OKLAHOMA.
DEPENDING ON WHAT HAPPENS WITH NORTHERN TEXAS/FAR SOUTHERN
OKLAHOMA CONVECTIVE TRENDS THROUGH THE EVENING INTO OVERNIGHT...
WE COULD SEE CONVECTION REDEVELOPING NEAR THE I-44 CORRIDOR TOWARD
DAYBREAK SUNDAY. IF THERE IS AN MCS TO OUR SOUTH...CHANCES QUITE
LOW. IF CONVECTION DOES NOT SUSTAIN TO OUR SOUTH OR MOVES EAST
QUICKER THAN PROGD...WE COULD SEE ELEVATED LLJ INDUCED ACTIVITY
NEAR THE I-44 CORRIDOR TOMORROW MORNING. SLOW EASTWARD PROGRESS
WOULD BE SEE THROUGH THE DAY SUNDAY WITH MOST OF THE SEVERE RISK
ACROSS EASTERN AND SOUTHEAST OKLAHOMA. HEAVY RAIN/FLOODING APPEARS
TO BE THE PRIMARY CONCERNS FOR WESTERN NORTH TEXAS-SOUTHWEST INTO
CENTRAL OKLAHOMA.

A COUPLE OF DRY DAYS MONDAY AND TUESDAY BEFORE ACTIVE PATTERN
RETURNS MID TO LATE WEEK. ROUNDS OF SEVERE WEATHER APPEAR PROBABLE
WITH FLOODING A DEFINITE AND CONTINUING THREAT. TEMPERATURES WERE
NOT CHANGED SIGNIFICANTLY FROM PREV FCSTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  76  51  70 /  50  60  30   0
HOBART OK         57  78  49  71 /  30  20  10   0
WICHITA FALLS TX  63  78  54  73 /  60  60  20  10
GAGE OK           51  74  44  69 /  20   0  10   0
PONCA CITY OK     63  77  49  70 /  50  50  30   0
DURANT OK         68  76  59  75 /  60  80  80  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH MONDAY MORNING FOR OKZ006>008-011>013-
     015>048-050>052.

TX...FLOOD WATCH THROUGH MONDAY MORNING FOR TXZ083>090.

&&

23/23/23
Hazardous weather outlook, May 9, 4:36 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT SAT MAY 9 2015

OKZ004>048-050>052-TXZ083>090-102130-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
436 PM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A ENHANCED RISK OF SEVERE STORMS ACROSS PARTS OF
SOUTHERN OKLAHOMA...AND ALL OF WESTERN NORTH TEXAS THROUGH
TONIGHT.

LOCATION...
THE ENHANCED RISK AREA IS GENERALLY SOUTH OF A LINE FROM HOLLIS
TO HOBART TO CHICKASHA TO PAULS VALLEY TO ADA TO COALGATE.
THIS INCLUDES ALL OF WESTERN NORTH TEXAS. A SLIGHT RISK COVERS
THE REST OF CENTRAL...WESTERN...AND NORTHERN OKLAHOMA.

TIMING...
THE MOST SIGNIFICANT SEVERE THUNDERSTORMS ARE EXPECTED IN THE
ENHANCED RISK AREA THROUGH 10 PM THIS EVENING. THE RISK FOR
SEVERE STORMS IS EXPECTED TO DECREASE AFTER 10 PM THIS
EVENING...BUT WILL CONTINUE THROUGHOUT THE NIGHTTIME HOURS.

IMPACTS...
...HEAVY RAINFALL AND FLOODING...
...VERY LARGE HAIL UP TO BASEBALL...
...DAMAGING WINDS UP TO 70 MPH...
...FEW TORNADOES THROUGH THIS EVENING MAINLY ACROSS WESTERN
NORTH TEXAS AND SOUTHERN OKLAHOMA...

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THROUGH
TONIGHT...BUT ESPECIALLY BEFORE 10 PM THIS EVENING...WHEN THE
MORE SIGNIFICANT SEVERE THREAT IS EXPECTED.

DISCUSSION...
THE SEVERE WEATHER AND FLOODING THREATS THROUGH TONIGHT REMAIN
VERY UNCERTAIN.

SOME SIGNIFICANT SEVERE THUNDERSTORMS MAY OCCUR THROUGH THIS
EVENING...MAINLY ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA
WHERE THE AIR IS MOST UNSTABLE. VERY LARGE HAIL...DAMAGING WIND
GUSTS...AND TORNADOES ARE POSSIBLE. A FEW SUPERCELLS MAY OCCUR
IN THESE AREAS AND TRANSITION TO CLUSTERS OR LINES.

THERE IS A CHANCE THAT A FEW SIGNFICANT SEVERE THUNDERSTORMS MAY
FORM OR MOVE INTO WESTERN OKLAHOMA THIS EVENING...MAINLY IN THE
7 PM TO MIDNIGHT TIME FRAME. VERY LARGE HAIL...DAMAGING WIND
GUSTS...AND TORNADOES MAY BE POSSIBLE WITH THIS ACTIVITY.  A FEW
SUPERCELLS MAY OCCUR IN WESTERN OKLAHOMA AND TRANSITION TO CLUSTERS
OR LINES LATER THIS EVENING AS THE LOW LEVEL JET INCREASES.

AFTER MIDNIGHT TONIGHT...OVERALL...THE CHANCES FOR SEVERE STORMS
WILL DECREASE...HOWEVER THERE WILL BE SOME THREAT FOR SEVERE HAIL...
DAMAGING WINDS...AND PERHAPS TORNADOES. STORMS MAY ORGANIZE INTO
LARGE CLUSTERS OR LINES.

.HEAVY RAIN...
ADDITIONAL HEAVY RAIN WILL OCCUR IN SOME AREAS THROUGH TONIGHT
WHICH COULD LEAD TO FLASH FLOODING. RIVER FLOODING WILL ALSO
OCCUR THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
SEVERE STORMS WILL REMAIN IN THE FORECAST SUNDAY...AS THE STRONG
STORM SYSTEM SLOWLY MOVES THROUGH THE REGION. STRONG TO POTENTIALLY
SEVERE STORMS MAY BE ONGOING SUNDAY MORNING...BUT A MORE
SUBSTANTIAL THREAT OF SEVERE STORMS WILL DEVELOP DURING THE MID
TO LATE AFTERNOON HOURS AHEAD OF A SLOW MOVING FRONT. ADEQUATE
INSTABILITY AND WIND SHEAR WILL BE PRESENT FOR VERY LARGE HAIL AND
DAMAGING WINDS. A LOW TORNADO THREAT WILL ALSO EXIST WITH ANY
STRONGER STORMS. STORMS WILL LIKELY LINGER INTO SUNDAY NIGHT AS
THEY SLOWLY MOVE EAST...WITH A BREAK IN THUNDERSTORMS MONDAY.

STORMS THEN RETURN TO THE FORECAST LATE TUESDAY NIGHT THROUGH NEXT
WEEKEND. SOME STRONG TO SEVERE STORM POTENTIAL MAY EXIST BY LATE
NEXT WEEK INTO NEXT WEEKEND.

.HEAVY RAIN...
VERY HEAVY RAINFALL MAY OCCUR SUNDAY AS SEVERAL ROUNDS OF
THUNDERSTORMS MOVE OVER THE SAME AREAS. THIS WILL LIKELY LEAD TO
ADDITIONAL FLASH FLOODING AND RIVER FLOODING CONCERNS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

AUSTIN/EM/MBS

In the hours before

Local storm report, May 9, 7:38 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             SW DUNCAN               34.50N 97.96W
05/09/2015  E1.75 INCH       STEPHENS           OK   AMATEUR RADIO

            HIGHWAY 81 AND HIGHWAY 7 BYPASS.

&&

MDAY
Local storm report, May 9, 7:41 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             COMANCHE                34.37N 97.97W
05/09/2015  E1.00 INCH       STEPHENS           OK   PUBLIC

&&

MDAY
Local storm report, May 9, 7:47 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             1 S DUNCAN              34.49N 97.96W
05/09/2015  E1.25 INCH       STEPHENS           OK   AMATEUR RADIO

&&

MDAY
Local storm report, May 9, 7:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             COMANCHE                34.37N 97.97W
05/09/2015  E2.75 INCH       STEPHENS           OK   BROADCAST MEDIA

&&

MDAY
Local storm report, May 9, 7:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      DUNCAN                  34.50N 97.96W
05/09/2015                   STEPHENS           OK   AMATEUR RADIO

            4 TO 6 INCHES OF WATER ON HIGHWAY 81.

&&

MDAY
Special weather statement, May 9, 8:24 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT SAT MAY 9 2015

OKZ043-048-100200-
ATOKA OK-COAL OK-
824 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATOKA AND SOUTHEASTERN
COAL COUNTIES UNTIL 900 PM CDT...

AT 823 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TUSHKA...
MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
ATOKA...STRINGTOWN...TUSHKA...ATOKA RESERVOIR AND MCGEE CREEK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3423 9614 3430 9623 3453 9612 3442 9584
TIME...MOT...LOC 0123Z 210DEG 18KT 3433 9614

MAHALE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 00:00Z

1.4 hours before the tornado, 183 km from the path. May 10, 2015.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 308 joules per kilogram, CIN -128, lifted condensation level 765 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2015-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 279 square meters per square second, 0 to 6 km bulk shear 55 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-128 J/kg
Surface CAPE
1207 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 12:00Z

10.6 hours after it, 183 km from the path. May 10, 2015.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1564 joules per kilogram, CIN -39, lifted condensation level 614 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2015-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 255 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-39 J/kg
Surface CAPE
2080 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
2.9
Supercell composite
11.8
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Elk City (ELK), 9 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:35 UTC71.664.4100° 11 kt141008.5
23:55 UTC71.664.4110° 12 kt181009.1
00:15 UTC69.864.4120° 12 kt161009.5
00:35 UTC6864.4120° 9 kt1009.1
00:55 UTC66.262.6120° 9 kt161009.1
01:15 UTC66.262.6130° 8 kt1009.1
01:35 UTC66.264.4140° 10 kt151009.5VCTS
01:55 UTC66.264.40° 0 kt1010.2
02:15 UTC66.264.4110° 3 kt1010.2
02:35 UTC66.264.4140° 5 kt1010.2
02:55 UTC66.264.4150° 9 kt1010.2
03:15 UTC64.464.4160° 5 kt1010.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Altus AFB radar (KFDR), 133 km away, was scanning. The volume nearest the touchdown began at 01:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:25 UTCTORNADO6 N Elk CityBeckham, OKUPDATED TIME. BRIEF TOUCHDOWN.
01:29 UTCTORNADO6 N Elk CityBeckham, OKBRIEF TOUCHDOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 9, 2015

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 94:32 PM CDTEF3Eastland, TX3.81,40012$300,000
May 93:40 PM MDTEF0Lincoln, CO0.050
May 93:41 PM MDTEF0El Paso, CO3.3100
May 94:55 PM CDTEF0Cooke, TX0.740
May 95:15 PM CDTEF0Eastland, TX0.120$90,000
May 94:27 PM MDTEF0Kiowa, CO1.150
May 94:30 PM MDTEF0Elbert, CO0.150
May 95:30 PM CDTEF0Love, OK0.330
May 94:40 PM MDTEF0Elbert, CO0.150
May 95:50 PM CDTEF0Love, OK0.330
May 94:50 PM MDTEF0Kiowa, CO11.1150$3,000
May 95:57 PM CDTEF0Wichita, TX3.350
May 96:09 PM CDTEF0Cotton, OK1.0100
May 95:20 PM MDTEF0Cheyenne, CO2.110
May 96:24 PM CDTEF0Marshall, OK3.0200
May 95:35 PM MDTEF0Cheyenne, CO1.025
May 96:58 PM CDTEF0Erath, TX0.380
May 97:25 PM CDTEF1Bryan, OK5.3200
May 97:28 PM CDTEF0Trego, KS4.0100
May 97:55 PM CDTEF0Graham, KS2.850
May 98:00 PM CDTEF0Gove, KS5.7100
May 98:25 PM CDTEF0Harlan, NE0.315
May 98:36 PM CDTEF0Harlan, NE0.015
May 98:38 PM CDTEF1Gove, KS6.150$50,000
May 99:12 PM CDTEF0Sheridan, KS13.9150
May 99:50 PM CDTEF2Sheridan, KS18.8150$75,000
May 910:43 PM CDTEF1Decatur, KS11.750$6,000
May 911:20 PM CDTEF0Red Willow, NE4.225

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.